Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Life Span vs. Toxicities, plus Cancer Concerns
May 7, 2004

Hi, docs. Thanks for your help in the past. I'm the 40-year-old guy who started treatment (Sustiva, Epivir, Viread) on January 1st of this year with 876,000 VL and 193 (21%) CD4, and by March 30th had 398 VL and 261 (26%) CD4. As you can see, I'm doing well with my regimen, haven't missed a single dose, and have had almost no side effects to date. But I still have a few more questions for you...

I read your section of the site frequently (maybe even compulsively!) and find it extremely useful, especially in the way you all three of you manage to take rather complex topics and explain them in terminology most of us can understand. That in and of itself is a great service. But I'm having a bit of trouble reconciling two commonplace statements that appear frequently in your answers.

Many times I've seen you tell us worried newbies, even some in their early 20s, that they can expect to live normal or near-normal life spans. Yet many other of your responses cite long-term toxicities of HAART drugs as reasons to delay treatment. I'm confused about how these two statements interact. Is it that I can expect to live a normal life span but to suffer for many of those years with debilitating side effects from my toxic regimen? (If so, what kind of life is that?) Or are you painting a more optimistic than realistic picture about survival estimates in order to give much-needed hope to desperate readers. Or is it that no one really knows what to expect, either in terms of longevity or long-term effects of treatment?

Another question: do you have any information about recurrence risks for cancer survivors who later become HIV positive? At 25, I was diagnosed with advanced Hodgkins Disease and was treated with chemo and radiation, both of which carry their own long-term risk of causing secondary malignancies such as skin cancer (which Ive already had) and leukemia (which I hope to never have!). Now that I have HIV thrown into the mix which in itself carries some risk for both Hodgkins and non-Hodgkins lymphoma, not to mention Kaposis Sarcoma Im trying to get a handle on how much MORE cancer risk I have.

Thanks, D

Response from Dr. Lee

There are limitations to directly answering the question about life expectency. While we have some experience with the medicines, our total experience is only about twenty years out and our experience with the combinations of medicines is far less than that. Therefore we are all surmising or making educated guesses (bets) about what the actual life expectency may be with well-controlled HIV.

It is clear that the medications control the virus very well and thus we have seen a tremendous reduction in deaths related to HIV. However, people do die. (That, of course is our destiny.) The causes of death among HIV infected persons are changing, life expectancies are increasing (and we do not know the outside limit of those changes).

In terms of the possible ill-effects from the medications: At this time it is clear that there are some risks associated with the medicines. (Although they are generally lower than the risks without the medicines.) And we do have data from studies of the other diseases associated with HIV and with the medications that indicate life expectency will continue to increase.

For example, there is a concern that some of the anti-HIV medicines are causing increases in cholesterol and triglycerides which are known to lead to increased risks of heart disease and heart attacks. There are studies (ex: Framingham) that help us predict the risks of heart attack with a given level of cholesterol. We have the ability to treat the cholesterol level and reduce the risks of heart disease. So, although the HIV medicines may increase the risk of heart disease, other treatments can reduce it again.

The cancer risks are mostly reduced with HIV treatment rather than increased. Particularly those cancers that are related to other viruses. For example: Lymphomas have been associated with the Epstein Barr virus. Kaposis Sarcoma has been associated with the Human Herpes 8 virus. Human Papilloma virus is a cause of cervical cancer. Some leukemias are related to viruses. So, the treatment of HIV which leads to a healthier immune function will also lead to reduced risk of death from these diseases (and many more).

It is much harder to apply statistics (which are population based and tell us about percentages and probabilities) to any given individual. Each individual mixes their own genetic and environmental situation with the virus and the medicines. Obviously if the chance of serious problems are only 1 in 100, but you are that one- Your personal "risk" was 100%. Because of the complexities, I am going to decline to answer your personal risk questions and refer you to your doc for more specific consultation.

Generally, the healthier your immune system, the less likely you will be to develop (or have a recurrence of) many cancers. If you otherwise continue to pursue a healthy lifestyle (no smoking, eating a balanced and healthy diet, participating in regular exercise, etc.) and watch for and treat the possible side effects of HIV medicines that may require additional therapies (such as cholesterol or triglyceride changes) you are hedging the bets toward a longer and better life.

I hope this helps you understand a bit more about the very complex and constantly changing interactions of human bodies, Human Immunodeficiency Viruses, the medications to treat HIV and the secondary effects of the virus and the medicines.

Be well.



Previous
I need your help to make this decision
Next
KALETRA versus "boosted" REYATAZ: Decision Needed ASAP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement